Missouri, 2018

Hail and Damaging Winds in Missouri, May 26 to 27, 2018

May 26 to 27, 2018 · NWS LSX · 8 events in 4 counties and zones

A weak boundary drifted southward across region, triggering showers and storms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak boundary drifted southward across region, triggering showers and storms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 26, 5:01 PM CST, 39 minutes earlier.

Area forecast discussion, May 26, 5:01 PM CST, 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
601 PM CDT Sat May 26 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 309 PM CDT Sat May 26 2018

The main focus will be the holiday weekend heat and nailing down any
isolated to scattered thunderstorms this evening into tonight.

Much of the region remains dry and sunny with a large extent of diurnal
cu south and east of St. Louis. Few/sct mid and high clouds are
remnant of earlier convection, which has since dissipated. This
has allowed temperatures to climb into the upper 80s and lower 90s
by 3 p.m. with dewpoints in the upper 60s to near 70. Sufficient
low level moisture and instability will be enough for an isolated
storm.

The best chance for storms will come along a weak boundary, which is
currently positioned near the MO/IA border. It will slowly sink
south and be aided by a weak surface trough. Out ahead of this,
CAPE will climb to around or just over 3000 J/kg. The limiting
factor will once again be the weak shear component. Expect a
scattered line of storms to develop over northern Missouri and
western Illinois, progressing south this evening. Given ample
instability, we will have a few hour window for storms to produce
locally heavy rain, frequent lightning and hail. Looking for most
of this to remain north of I-70 to the tri-states region. Not
expecting an organized severe threat, but cannot rule out an
isolated strong storm during daylight hours. Beyond sunset,
little support exists for any ongoing convection with precip
lingering through late evening.

Much of Sunday will remain dry. The boundary stalls just south of
the area with slight chances for afternoon storms over far southeast
Missouri and southern Illinois. High pressure builds in and should
be the insurance in a rain-free, hot afternoon. Record high
temperatures will likely be challenged with temperatures well into
the 90s.

Maples

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 309 PM CDT Sat May 26 2018

High pressure is expected to keep conditions hot and dry through
Memorial Day. It is likely to be the second consecutive day coming
close to record temperatures.

The next bit of excitement comes in the midweek period, when
Alberto pushes northward out of the Gulf of Mexico. Medium to long
range guidance is in better agreement with the surface low
tracking into western Tennessee by late Tuesday. Well ahead of the
system, high clouds could help tame Tuesday's temperatures with
highs in the mid to upper 80s. Northern sections of the forecast
area will have the best shot and reaching 90 with clouds far
enough south not to inhibit daytime heating.

High pressure over the Midwest eventually gives way to the system,
while the more dominant high over the Atlantic builds slightly
westward. If this holds, it should eject the system almost due
north into the Great Lakes Region. Showers and thunderstorms
would develop around the western periphery of the system, putting
those along and east of the Mississippi in decent position for
thunderstorm potential late Tuesday through Wednesday.

Beyond Wednesday there is no real dominant feature over the
Midwest. Upper flow goes somewhat zonal with a couple of
disturbances providing additional chances for shower and
thunderstorm activity into Thursday. Ridging builds back in from
the southwest with drier and warmer conditions returning for
Friday and Saturday.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 539 PM CDT Sat May 26 2018

Scattered convection across northern MO and west central IL will
drop slowly southward this evening, impacting UIN around 00Z and
possibly also making it into COU and the St Louis metro area
later this evening before dissipating as the instability
gradually weakens. Diurnal cumulus clouds will also dissipate
later this evening with loss of daytime heating with just high
level clouds remaining. Southwest winds will become light later
this evening. Few-scattered diurnal cumulus clouds will develop
again in COU and the St Louis metro area late Sunday morning and
afternoon, but most of the convection will likely be south of the
taf sites Sunday afternoon.

SPECIFICS FOR KSTL: Scattered convection across northern MO and
west central IL will drop slowly southward this evening, possibly
making it into STL later this evening before dissipating as the
instability gradually weakens. Diurnal cumulus clouds will also
dissipate later this evening with loss of daytime heating with
just high level clouds remaining. West-southwest surface winds
will become light later this evening. Few-scattered diurnal
cumulus clouds will develop again late Sunday morning and
afternoon, but most of the convection will likely be south of the
STL area Sunday afternoon.

GKS

&&

.CLIMATE...
Issued at 326 PM CDT Fri May 25 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Saturday 5/26
    St. Louis      98 (1953)         75 (2012)
    Columbia       93 (1953)         71 (1953)
    Quincy         95 (1911)         74 (1914)

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 26, 3:34 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
434 PM CDT Sat May 26 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
434 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated to scattered thunderstorms this evening. A couple of
storms may be strong to severe. Main threats will be hail,
damaging wind gusts, locally heavy rainfall, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day from Sunday through
Friday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

GKS

In the hours before

Special weather statement, May 26, 4:40 PM CST, 1 hour before
Special Weather Statement
National Weather Service St Louis MO
540 PM CDT SAT MAY 26 2018

ILZ095-MOZ019-262345-
Adams IL-Lewis MO-
540 PM CDT SAT MAY 26 2018

...SPECIAL WEATHER STATEMENT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving southeast at 10 mph. A second thunderstorm was
located north of Monticello.

Half inch hail and winds in excess of 30 mph will be possible with
each of these storms.

Locations impacted include...
Canton, Mendon, La Grange, Ursa, Lima, Monticello and Meyer.

This also includes  Wakonda State Park.

LAT...LON 4025 9150 4020 9150 4020 9130 4007 9129
      3996 9160 4025 9186
TIME...MOT...LOC 2239Z 320DEG 7KT 4017 9149

Kanofsky
Local storm report, May 26, 4:41 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 N CLAYTON             40.07N 90.95W
05/26/2018  E45 MPH          ADAMS              IL   TRAINED SPOTTER

            NO DAMAGE.

&&

TILLY
Local storm report, May 26, 4:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 WSW CAMP POINT        40.03N 91.08W
05/26/2018  E0.75 INCH       ADAMS              IL   TRAINED SPOTTER

&&

TILLY
Local storm report, May 26, 5:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     1 SW CLAYTON            40.02N 90.97W
05/26/2018  E30 MPH          ADAMS              IL   TRAINED SPOTTER

&&

TILLY

The radar

The St Louis radar (KLSX), 183 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lewis

When
May 26, 5:40 PM CST
Where
Lewis County, 1 mi N of Monticello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.135, -91.720

Hail, Lewis

When
May 26, 5:56 PM CST to 6:14 PM CST
Where
Lewis County, La Grange to 0.33 mi NNW of Maywood
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.050, -91.500

Hail, Marion

When
May 26, 6:49 PM CST
Where
Marion County, 0.89 mi NNE of Philadelphia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.842, -91.743

Hail, St. Louis

When
May 26, 11:55 PM CST
Where
St. Louis County, 2.09 mi WNW of Cross Keys
Measured
0.88 in hail
Reported by
Public
Coordinates
38.809, -90.357

Thunderstorm Wind, St. Louis

When
May 27, 12:55 AM CST to 1:00 AM CST
Where
St. Louis County, 0.25 mi WSW of Wellston to 0.34 mi ESE of Richmond Hgts
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.679, -90.354

Thunderstorm winds blew down several large trees as well as numerous tree limbs and power lines in University City, Clayton and Richmond Heights areas. One of the trees fell onto a home on Sheridan Drive causing major damage to the structure. Two people inside the home did not sustain any injuries. Another large tree fell onto a home on Amherst Avenue landing on the main bedroom, which was occupied. The home owner only sustained a few scrapes and bruises.

Thunderstorm Wind, St. Louis (C)

When
May 27, 1:07 AM CST
Where
St. Louis (C) County, 1.86 mi SW of Tower Grove to 2.33 mi SSW of Tower Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
38.630, -90.303

Thunderstorm winds blew down numerous tree limbs and a couple of trees. One of the trees fell onto a power line near Franz Park.

Hail, St. Louis (C)

When
May 27, 1:07 AM CST to 1:24 AM CST
Where
St. Louis (C) County, 3.45 mi SSW of Tower Grove to 1.79 mi NNE of Carondelet
Measured
1 in hail
Reported by
Public
Coordinates
38.601, -90.295

Hail, St. Louis

When
May 27, 1:15 AM CST to 1:16 AM CST
Where
St. Louis County, 0.59 mi SSE of Lake Jct to 0.57 mi NW of Shrewsbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.612, -90.327

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767057, 767059, 767062, 767065, 767067, 767069, 767070, 767071.